1. Education
Kendra Cherry

Death by Caffeine

By July 21, 2010

Follow me on:

Have you ever wondered if maybe you or a friend is consuming a bit too much caffeine? I happened across this interesting calculator yesterday that estimates how much of your favorite caffeinated energy drink, soda or food it would take to be a lethal dose. Just enter in your body weight and the source of your caffeine fix to discover how many cups of coffee, tea, soda, energy drinks or chocolate bars might prove lethal.



Image courtesy Henning Birnbaum

I can't speak for the accuracy of these totals, but the calculator looks like an interesting tool. According to eMedicine, the average dose of caffeine is around 85 to 250 mg or the equivalent of one to three cups of coffee. Ingesting caffeine can result in a variety of metabolic and cardiovascular effects, including lowered fatigue and increased alertness. High doses can cause nervousness, insomnia and tremors.

You might be surprised to learn that caffeine poisoning is actually fairly common in the United States, although death is very rare. The American Association of Poison Control Centers' National Poison Data System reported more than 4,000 instances of caffeine toxicity in a 2007 report. In addition to producing poisoning at very high doses, excessive caffeine consumption can also have a negative impact on mental health. The fourth edition of the Diagnostic and Statistical Manual of Mental Disorders describes four different types of caffeine-related psychiatric disorders: caffeine-induced anxiety disorder, caffeine-induced sleep disorder, caffeine intoxication and caffeine-related disorders not otherwise specified.

Some of the symptoms of caffeine toxicity include:

  • Seizures
  • Confusion, hallucinations or psychosis
  • Racing heart and chest pain
  • Nausea and vomiting
  • Nervousness, euphoria and rambling speech

According to eMedicine, caffeine toxicity often occurs because people are unaware that the products they are consuming contain caffeine. For example, there are many over-the-counter medicines used to treat headaches or increase alertness that contain high doses of caffeine. Accidental overdose can occur if such substances are consumed with caffeinated beverages.

You can also learn more about caffeine in the following articles:

(via Mind Hacks)

Reference:

Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Heard SE. 2007 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 25th Annual Report. Clin Toxicol (Phila). Dec 2008;46(10):927-1057.

Yew, D. & Laczek, J. T. (2009) Toxicity, Caffeine. eMedicine Retrieved from http://emedicine.medscape.com/article/821863-overview

Comments

February 19, 2014 at 1:43 pm
(1) ted says:

Hi, can you correct the link to our death by caffeine calculator?

We rebranded to caffeineinformer.com so the new link should be http://www.caffeineinformer.com/death-by-caffeine

Thanks so much!

Leave a Comment


Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.